Alert archive / New York / Special Weather Statements in 2024
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 9, 2024, 10:49 AM EDT for Erie County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2024, 10:49 AM EDT (14:49 UTC)
- Expired
- Aug 9, 2024, 11:45 AM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
231
WWUS81 KBUF 091449
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Fri Aug 9 2024
NYZ001-002-010-011-019-020-085-091545-
Chautauqua-Cattaraugus-Southern Erie-Orleans-Genesee-Niagara-Northern
Erie-
1049 AM EDT Fri Aug 9 2024
...HEAVY RAIN WILL AFFECT NORTHWESTERN CATTARAUGUS...CENTRAL ERIE...
SOUTHEASTERN NIAGARA...SOUTHWESTERN ORLEANS...NORTHEASTERN CHAUTAUQUA
AND NORTHWESTERN GENESEE COUNTIES...
At 1044 AM EDT, a band of heavy rain was located over Evangola State
Park extending northeastward over the Buffalo Southtowns, the City
of Buffalo and out towards Clarence and Medina, moving northeast at
5 mph. Heavy rain may cause ponding of water in poor drainage areas.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg,
East Aurora, Medina, Williamsville, Darien Lakes State Park, Evans,
Elma, and Eden.
This includes Interstate 90 between exits 48A and 59.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4247 7947 4253 7939 4259 7919 4272 7909
4280 7892 4284 7893 4293 7890 4328 7839
4312 7808 4287 7845 4287 7849 4284 7849
4228 7929
TIME...MOT...LOC 1444Z 231DEG 9KT 4258 7913
$$
ThomasWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:10 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 9, 7:10 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
710 AM EDT Fri Aug 9 2024
.SYNOPSIS...
Remnants of Debby will bring locally heavy rainfall to the area
through Friday evening. The region will quickly dry out from west to
east tonight, with a period of dry weather for Saturday. It will
turn cooler with periods of lake effect rain Saturday evening
through Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A closed mid-level low north of Lake Superior interacting with
the remnants of TD Debby will impact the area today. As this
interactions occur, large scale ascent and deep tropical moisture
(PW values over 2.0 inches) surging north will lead to the potential
for locally heavy rainfall through this evening.
With this update...there have been some changes to the Flood Watch.
Have expanded west to cover all of WNY, except Chautauqua Co. This
is due to a potential convergence boundary advertised to set up
across WNY, and overall recent hi-res model guidance. As the low-
level forcing increases early this morning, we should see increasing
coverage of showers. Some of which will become moderate to heavy at
times. As the low from Debby nears late this morning...the heaviest
of the precipitation will occur cross WNY, then wind down this
afternoon as it departs off to our northeast. For our eastern
counties, it will take a better part of the day before
precipitation comes to an end by this evening.
Overall...we are still looking at 1.5-3" across our CWA with
localized higher amounts, especially from the S. Tier through
the Finger Lakes region northeast into the North Country. With
that said...WPC has maintain the SLGT/MDT risk for Excessive
Rainfall with minor changes overall. Last but not least...SPC
continues to show a Marginal risk for severe thunderstorms
through this afternoon from the Finger lakes east. Isolated
thunderstorms, capable of damaging wind gusts are possible. Due
to the location and track of Debby, the tornado threat is higher
across the Capitol Region and downstate areas.
Otherwise...given the soppy air mass engulfing the region it
will feel quite muggy today. Highs will be found in the 70s to
near 80F in spots.
Tonight...as the remnants of Debbie departs off to our
northeast we will see a general drying trend. It will also turn
cooler behind the cold front with H850T's falling into the
single digits through Saturday.
Lows will be found in the 50s to low 60s by sunrise Saturday.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will settle across the Great Lakes region this
weekend, bringing cooler weather with periodic chances for rain
showers. 850mb temperatures dropping to around +7C will support lake
effect rain showers, especially when there is synoptic moisture
available from any shortwaves embedded in the larger trough.
It will breezy and on the cool side with high temperatures in the
upper 60s to mid 70s during the weekend. Mainly rain-free during
Saturday morning with a chance of some lake effect showers
developing east of Lake Erie Saturday afternoon. Showers will expand
in coverage east/northeast of both lakes Saturday night as a
synoptic moisture increases in advance of the trough axis. The
trough axis will then move across the region Sunday, bringing a
chance of showers and possibly a thunderstorm at all locations by
Sunday afternoon. Showers will transition back to only lake effect
rain showers east and northeast of the lakes Sunday night. Ample
lake induced instability to support an isolated thunderstorm in lake
effect rain showers.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A longwave trough will remain in place across Eastern Canada and New
England during the period. With our region located on the back of
the trough, it will be mainly rain free with only small chances for
some lingering lake effect rain showers on Monday. Can't rule out
scattered showers later in the period, but too low confidence to
include given uncertainty in the timing of subtle shortwaves
embedded within this trough. Temperatures throughout much of next
week will average near normal with highs in the upper 70s to low 80s.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Remnants of Debby will bring deteriorating conditons this morning at
area terminals. Expect VFR cigs to lower to MVFR with at times IFR
conditions developing across the higher terrain and within the
heavier precipitation.
As the low from Debby passes by this afternoon...the steadier
heavier precipitation will begin to pull away and then wind down
with improvements for western terminals. Eastern terminals to
include KART will continue to see MVFR to IFR conditions through
atleast the first half of the evening.
Tonight...all area terminals will see improvements with a return to
VFR as the remnant low tracks northeast away from the region.
Outlook...
Saturday...Mainly VFR.
Saturday night through Monday...MVFR/VFR with chance of showers, and
embedded oscillating bands of lake effect rain.
Tuesday...Mainly VFR.
&&
.MARINE...
TD Debby will approach the region today with light to moderate
breezes on the lakes. It will also bring increasing chances for
showers and thunderstorms some of which could produce heavy
rain. As the low passes and begins to pull away a strong cold
front will then cross the lakes causing winds to quickly turn
westerly and strengthen by this evening. This will produce SCA
conditions on both lakes. SCAs have been issued which last
through the day Sunday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 5 PM EDT this afternoon for NYZ001>003-
010>013-020-021-085.
Flood Watch through Saturday morning for NYZ004>008-014.
MARINE...Small Craft Advisory from 5 PM this afternoon to 7 PM EDT
Sunday for LEZ040-041.
Small Craft Advisory from 8 PM this evening to 11 PM
EDT Sunday for LOZ042-043.
Small Craft Advisory from 11 PM this evening to 2 AM EDT
Monday for LOZ044-045.
&&
SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...AR
MARINE...ARHazardous weather outlook, Aug 9, 4:46 AM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 446 AM EDT Fri Aug 9 2024 NYZ001>003-010>013-020-021-085-100900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Cattaraugus-Allegany-Southern Erie- 446 AM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-100900- Chautauqua- 446 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There's a small risk that heavy rainfall will cause localized flooding today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-014-100900- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario- 446 AM EDT Fri Aug 9 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There's a marginal risk for severe weather with strong gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-043-062-063-100900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 446 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-100900- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 446 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. There's a marginal risk thunderstorms will produce strong gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Aug 9, 10:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Fri Aug 9 2024
NYZ001-002-010-011-019-020-085-091545-
Chautauqua-Cattaraugus-Southern Erie-Orleans-Genesee-Niagara-Northern
Erie-
1049 AM EDT Fri Aug 9 2024
...HEAVY RAIN WILL AFFECT NORTHWESTERN CATTARAUGUS...CENTRAL ERIE...
SOUTHEASTERN NIAGARA...SOUTHWESTERN ORLEANS...NORTHEASTERN CHAUTAUQUA
AND NORTHWESTERN GENESEE COUNTIES...
At 1044 AM EDT, a band of heavy rain was located over Evangola State
Park extending northeastward over the Buffalo Southtowns, the City
of Buffalo and out towards Clarence and Medina, moving northeast at
5 mph. Heavy rain may cause ponding of water in poor drainage areas.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg,
East Aurora, Medina, Williamsville, Darien Lakes State Park, Evans,
Elma, and Eden.
This includes Interstate 90 between exits 48A and 59.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4247 7947 4253 7939 4259 7919 4272 7909
4280 7892 4284 7893 4293 7890 4328 7839
4312 7808 4287 7845 4287 7849 4284 7849
4228 7929
TIME...MOT...LOC 1444Z 231DEG 9KT 4258 7913
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:45 AM EDT | Small Craft Advisory | BUF | 71 hr | |
| Aug 9, 8:42 AM EDT | Areal Flood Warning | BUF | Allegany | 6 hr |
| Aug 9, 9:56 AM EDT | Areal Flood Warning | BUF | Allegany, Livingston, Monroe, Ontario, Wayne | 9 hr |
| Aug 9, 11:14 AM EDT | Flash Flood Warning | BUF | Allegany | 6 hr |
| Aug 9, 11:55 AM EDT | Special Weather Statement | BUF | Erie | 50 min |
| Aug 9, 12:22 PM EDT | Flash Flood Warning | BUF | Ontario | 4 hr |
| Aug 9, 12:55 PM EDT | Areal Flood Warning | BUF | Cayuga, Oswego | 8 hr |
| Aug 9, 1:25 PM EDT | Special Weather Statement | BUF | Cayuga | 35 min |
| Aug 9, 1:41 PM EDT | Flash Flood Warning | BUF | Cayuga, Ontario, Oswego, Wayne | 4 hr |
| Aug 9, 1:43 PM EDT | Wind Advisory | BUF | Jefferson, Lewis, Oswego | 5 hr |
| Aug 9, 1:52 PM EDT | Areal Flood Warning | BUF | Jefferson, Lewis, Oswego | 8 hr |
| Aug 9, 2:51 PM EDT | Flash Flood Warning | BUF | Jefferson, Oswego | 4 hr |
| Aug 9, 3:00 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 60 min |
| Aug 9, 3:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 85 min |
| Aug 9, 4:56 PM EDT | Beach Hazards Statement | BUF | Cayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more | 60 hr |
Nearby
Special Weather Statements in New York, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.